Three children with severe refractory epilepsy who developed typical valproate (VPA) adverse effects after introducing topiramate (TPM) in combination are reported from the University of Mannheim, Germany. Patient 1 was admitted at 16 months with psychomotor retardation and myoclonic seizures, subsequently diagnosed as Lennox-Gastaut syndrome. Initial treatment with carbamazepine (CBZ) and VPA was ineffective and the combination was changed to VPA and TPM. Apathy, loss of appetite, and fever developed after 4 weeks, and liver enzymes and ammonia levels were elevated. Recovery followed within 6 days after withdrawing VPA and TPM. All three patients developed severe typical VPA side effects with liver dysfunction during treatment with VPA and TPM, having tolerated VPA well in different AED combinations previously. VPA serum levels were within the normal range. One child had severe thrombocytopenia, and two had hypothermia, in addition to liver toxicity. All side effects were completely reversible after withdrawing VPA. [1]

COMMENT. The authors cite a report of 2 adult patients with severe typical VPA side effects that developed after treatment with VPA and TPM (Hamer et al. 2000). Symptoms of encephalopathy and hyperammonemia resolved after treatment was withdrawn. TPM appears to increase the risk of VPA toxicity when the drugs are used in combination. Careful monitoring of liver function and CBC is important when using VPA with TPM.